1. What are side effects?

Side effects are unwanted effects caused by medicines.

All medicines, just like food and drink can cause unwanted effects (side effects.)

Most people who take medicines never experience side effect problems, if they do they are they are usually mild and temporary while the body gets used to the medicine. However some medicines such as medicine to treat cancer usually cause side effects. These side effects are well known and their management is part of the overall cancer treatment.

All med+info leaflets have a special section for side effects and the action to take for each side effect. The side effects are grouped according to whether they are common, uncommon or rare. The action to take is listed alongside each group.

If you notice any unexpected change to your health or behaviour or your condition is getting worse get medical help immediately.

The cause of a suspected side effect is often not straight forward.

Everything we put into our body has risks, the food we eat, the drinks we enjoy, and the medicines we take. For most people there is no problem but for some people there are difficulties or unwanted effects (side effects). For example some people are allergic to various foods, or can’t eat anything with gluten or particular foods upset them. So it is with medicines, however most people take medicines without experiencing any side effects.

Doctors balance the benefits of the medicine against known risks (side effects) to ensure the benefit of the medicine is greater than the risk of side effects. It is not surprising that a temporary mild upset stomach is a very common side effect of medicines. It is simply the body’s way of alerting you that you have taken something new. If you continue to take it the body recognises that and the stomach upset and any other mild side effects should settle down, if they do not tell your pharmacist or doctor.

Some of the many possible causes of side effects

  • It may be a recognised side effect of the medicine.
  • It may be a serious allergic reaction.
  • It may be caused by the symptoms or condition getting worse.
  • The medicine dose may need reviewing. (It may be too high).
  • The wrong medicine may have been dispensed.
  • Has the medicine brand been changed?
  • The new medicine may have a limited history of side effects.
  • Have changed to a long acting once daily dose
  • The new medicine may be reacting with another medicine being taken
  • The medicine may have been taken at the wrong meal time.
  • The medicine may be reacting with food or drink.
  • A new health problem has developed independent of the existing health problem.

Contact your doctor or pharmacist if you think you have a serious side effect.

If you think you or someone else may be having a serious allergic reaction immediately phone New Zealand 111 or Australia 000.